General Question

prolificus's avatar

For those with firsthand experience, how does one deal with Prednisone side-effects?

Asked by prolificus (6552points) January 9th, 2011 from iPhone

To treat an autoimmune disease, my doc ordered Solu-Medrol IV Infusion therapy (1000 Mgs Prednisone per day, for three days in a row). Last treatment was two weeks ago.  Since then I’ve been tapering off Prednisone (80 Mgs for 4 days, then 60 Mgs daily).

My side-effects have been:

• Insomnia
• Loss of taste sense
• Increased, insatiable appetite
• Paper-thin skin
• Sensation of restless muscles (all muscles feel jittery, similar to the feeling of restless leg syndrome)
• Digestive issues (of the TMI variety)
• Bursts of energy followed by extreme exhaustion 
• Inability to quiet the mind (as in, constant need to take in information)
• Inability to regulate body temperature, subject to hot flashes and chills

In spite of the above, my mood has been relatively stable.  The major annoyance comes from how the side-effects magnify muscle and joint pain (I also have osteoarthritis). Insomnia hasn’t been pleasant either.

This is how I’m handling my side-effects:

• Try to keep normal sleep schedule even if it means laying in bed awake 
• Eat several small meals throughout the day
• Drink sugar-free beverages (not soda) as often as possible
• Drink hot tea before bed
• Hot showers
• Pace self when expending energy (rest at the first sign of noticeable tiredness, to ward off exhaustion)
• Enjoy other senses while taste sense is dormant (I’ve been enjoying soft fuzzy pj’s, lots of cuddles with my dog, visual stimulation in the form of data and design, auditory stimulation in the form of news and music—the last two senses and forms of stimulation compare somewhat differently from prior to Prednisone treatment.)

My doc is aware of the insomnia, but I’ve not shared the other info. I’ve a follow-up appt forthcoming soon.

I’ve searched online and discovered message boards of others with firsthand experiences, but none discussed how they dealt with Prednisone side-effects.

I’m curious to know other experiences and outcomes, how others have personally handled their side-effects.

Also, I’m looking for any words of wisdom on how to better nurture myself (cope with the side-effects) while on Prednisone.

Observing members: 0 Composing members: 0

7 Answers

Not_the_CIA's avatar

I have had a Prednisone-taper. Luckily, I had no side effects. This is best left to your doctor. Honestly, most of the answers here will come from searches on Google. Yeah, talk to your doctor.

LuckyGuy's avatar

I took prednisone for a short while ~2 weeks 40 mg /day slowly tapering off. I felt great and had extra energy. I used the time and energy to do physical work and get projects done.
My dose was much lower than yours so I did not notice any other side effects.

Nullo's avatar

You weigh the side effects against the main effect and say, “You know? I think that I can deal with this.” Then you start looking around for other drugs with the same main effect and different side effects.

Mariah's avatar

Prednisone is an awful, evil drug. It has hardly done anything to help me and there are so many side effects. It’s good you’re getting off of it because being on it for a long time can be really harmful.
You’re on a pretty high dose. I’ve taken as much as 60 mg before but my most recent stint was 20 mg for a few months. At doses above 10 mg, you’re likely to get side effects if you’re on it for any length of time.

The side effects I’ve gotten were:
*“Moon face” – increased water retention means that commonly, your face gets really full while on prednisone. Not so attractive. There wasn’t really anything I could do about this except tell myself that my outward appearance was really a very insignificant thing compared to everything else. It takes a while to go away even after getting off prednisone (I still have it a tiny bit and I was tapering in early December).
*Crazy, ridiculous, irrational appetite – I could not stop eating, even when I wasn’t hungry. Fortunately I’m unhealthily skinny as it is, and the disease for which I take prednisone causes me to lose weight, so by the time I get the appetite I’m usually way underweight and need the weight gain. So I’ve never had to resist the appetite, which is good, because I would predict it’s nigh impossible to do so. I don’t know if wight gain is going to be a problem for you, but since it’s dangerous to do cardio exercise while on prednisone, it’s kind of an awful trap.
*What I can only describe as muscle contraction, in my legs – This would happen only after being on pred for a long time, and would go away sooner than the other side effects as I began to taper. If I would sit down with my legs bent for any length of time, it would feel as though the muscles in my legs contracted during that time, so that when I stood up again, they were almost too short to stretch out to straight. Weirdest, most uncomfortable feeling ever. Also would get charley horses in my legs and feet upon waking up. I could alleviate this somewhat by doing some mild leg stretches and not trying to walk too fast (walking fast made it feel worse).
*Stretch marks on my hips and butt – I don’t know if I got these from the fast weight gain from the crazy appetite, or from the drug itself. Like the moon face, there wasn’t much I could do except try not to worry about my appearance. I tried some lotions, but nothing helped.
*Vision got worse – Had to move to the front in all my classes. Once off prednisone, it got a little bit better, but never as good as it was beforehand. Went to the eye doctor once I was off prednisone and got a new prescription.

I can’t think of anything else too significant; maybe I’ve blacked it all out of my memory. XD

I’m glad to hear that you’re listening to your body and doing what you can to allieviate the side effects. Maybe try a heating pad for your joint pain? (Although who knows what that’ll do to your internal thermostat…) For the digestive issues, you might be able to take immodium (if they’re that form of TMI) but I’d consult your doctor on that. Don’t take it if you’re experiencing any bleeding. Mostly, just know that the side effects will very quickly begin to disappear as you get to 10mg and smaller doses. I wouldn’t go back on prednisone unless it’s absolutely necessary – it’s not a good maintenance drug because of all the short-term side effects and long-term damage.

JLeslie's avatar

I just want to make sure you know, it seems you do, that you must taper down, you cannot skip a dose, or cut your dose too quickly, it is extremely dangerous, it can kill you. You said you are going down to 60mg, are you going to continue on that for a while, or will you be tapering more and stopping the med soon?

In fact I am concerned your symptoms are prednisone withdrawal

Did you start any other drugs at the same time? Pepsid, or anything else?

prolificus's avatar

@JLeslie – Per doc orders I am on 60 Mgs to taper for an unspecified period of time. The med bottle I have contained 120 pills of 20 Mgs, with one refill. I’ve been taking Prilosec OTC daily since taking Prednisone. All other meds I take have been long term for at least 2 years prior to Prednisonse. My doc is fully aware of my meds and med history, and he communicates frequently with my other specialists.

JLeslie's avatar

@prolificus I am pretty sure I was given pepsid when I was given prednisone, and I had a horrible reaction to the Pepsid. There is a possibility my memory is faulty. Both are for tummy stuff, and are supposed to aid with something in the immune response of the body or something (but I think they are two different drug classes, Pepsid I think is an H2 blocker, and Prilosec does someing else?) Wish my memory was more clear for you. What I realized was my bad reaction kicked in and became severe a couple hours after taking the stomach drug, and not the prednisone. Once I stopped the stomach drug, I was fine. Are you taking the pills together? I am thinking you can stop Prilosec and see if you feel better without much harm? But, I am not very familiar with that drug. Maybe stop for a few days and see how you feel. Then take it again and see if you feel like crap right away. Then you know it is the prilosec.

Cortizone drugs should make you feel much better, even though there are side effects that come with it. Is it possible you could be sensistive to that particular drug, and a different brand of cortizone might be better.

But, your symptoms seemed to coincide with the list about prednisone withdrawal, don’t you think? So maybe as you level off from your megadoses IV you are having some trouble coming down? Might be worth it to tell you docor what you are experiencing in case there is any cause to be concerned, in case this is more than just a nuisance.

I am not a doctor, I am just telling you what little I do know, but I have very little experience with those types of drugs.

Hope you feel better.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther